Indiana, 2011

Heat in Indiana, August 7, 2011

August 7, 2011 · NWS PAH · 6 events in 6 counties and zones

In the wake of a warm frontal passage, hot and humid conditions overspread southwest Indiana. The peak heat index on the 7th reached 107 degrees at Evansville.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

In the wake of a warm frontal passage, hot and humid conditions overspread southwest Indiana. The peak heat index on the 7th reached 107 degrees at Evansville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 7, 6:13 AM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 7, 6:13 AM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
713 AM CDT SUN AUG 7 2011

.UPDATE...
AVIATION DISCUSSION FOR 12Z SUNDAY ROUTINE TAF ISSUANCE.

&&

.DISCUSSION...
/PREVIOUSLY ISSUED AT 357 AM CDT SUN AUG 7 2011/
FORECAST CONCERNS REMAIN THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS OVER THE NEXT 48 TO 60 HOURS. THE HEAT IS ALSO A
CONCERN ONCE AGAIN TODAY.

COMPLEX OF THUNDERSTORMS WAS PUSHING ACROSS EASTERN PORTIONS OF
THE FORECAST AREA EARLY THIS MORNING...WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING BACK TO THE WEST OVER MISSOURI. THIS
ACTIVITY WAS DEVELOPING WITHIN A VERY MOIST UNSTABLE AIR MASS
ALONG THE AXIS OF THE LOW- LEVEL JET. AS THE PERTURBATION
RESPONSIBLE FOR THIS ACTIVITY SHIFTS EAST THIS MORNING...THE
CHANCE FOR SHOWERS AND THUNDERSTORMS SHOULD DECREASE. MOST OF THE
AFTERNOON WILL BE DRY...BUT AN ISOLATED THUNDERSTORM CANNOT BE
RULED OUT IN THE HEAT OF THE AFTERNOON. SPC HAS OUTLOOKED MUCH OF
THE AREA IN A SLIGHT RISK...SO ANY STORMS THAT DO DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. HEAT AND HUMIDITY
WILL ALSO BE A FACTOR TODAY. HIGHS IN THE MID 90S PAIRED WITH DEW
POINTS IN THE MID 70S WILL RESULT IN PEAK HEAT INDEX READINGS
AROUND OR ABOVE 105 THIS AFTERNOON ACROSS MOST OF THE AREA. AS A
RESULT...A HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM FOR THE
ENTIRE AREA.

A COUPLE MORE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY OVER
THE NEXT FEW DAYS AS PERIODIC WAVES OF ENERGY TRAVERSE THE ZONAL
FLOW PATTERN CURRENTLY IN PLACE. THE CHANCE FOR SHOWERS AND STORMS
WILL PEAK MONDAY INTO MONDAY NIGHT AS A COLD FRONT PUSHES ACROSS
THE REGION. SPC/S DAY 2 OUTLOOK ALSO INCLUDES THE ENTIRE REGION IN
A SLIGHT RISK FOR SEVERE WEATHER. IN ADDITION TO THE POTENTIAL FOR
DAMAGING WINDS AND PERHAPS HAIL...LOCALIZED FLOODING FROM VERY
HEAVY RAIN IS ALSO POSSIBLE WITH PRECIPITABLE WATER VALUES FORECAST
AT OR ABOVE 2 INCHES. GIVEN THE INCREASE IN CLOUDS AND PRECIPITATION
MONDAY AND TUESDAY...HEAT INDEX VALUES SHOULD REMAIN BELOW 105
OVER MOST OF THE AREA. BUT THIS IS LARGELY DEPENDENT UPON HOW MUCH
SUNSHINE IS ABLE TO PENETRATE THROUGH THE CLOUD COVER IN ANY GIVEN
LOCATION.

BEHIND THE COLD FRONT...SIGNIFICANTLY MILDER AND DRIER AIR WILL
INFILTRATE THE REGION BY MID WEEK. HIGHS ARE FORECAST TO DROP BACK
INTO THE 80S BOTH WEDNESDAY AND THURSDAY...WITH LOWS WELL INTO THE
60S. MAINTAINED GOING FORECAST BEYOND WEDNESDAY NIGHT.

&&

.AVIATION...
WITH THE LINGERING MORNING MCS/MESOSCALE CONVECTIVE SYSTEM/ OVER
THE KOWB AND KEVV TAF SITES...ISOLATED IFR CEILINGS AND IFR/MVFR
VISIBILITIES WILL BE POSSIBLE WITH THE PASSING SHOWERS AND
THUNDERSTORMS THROUGH 15Z SUNDAY. FOR KCGI/KPAH...MVFR CEILINGS
WILL BE POSSIBLE WITH A DECAYING CLUSTER OF SHOWERS AND ISOLATED
THUNDERSTORMS THROUGH 17Z-18Z SUNDAY. OTHERWISE VFR CEILINGS AND
VISIBILITIES SHOULD DOMINATE FOR THE REMAINDER OF THE FORECAST
PERIOD. THE NEXT SIGNIFICANT REDUCTION OF CEILINGS AND
VISIBILITIES SHOULD OCCUR AGAIN AFTER 12Z-15Z ON MONDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-FULTON-GRAVES-
     HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-
     MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DAVIESS-HENDERSON-
     MCLEAN.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-FRANKLIN-
     GALLATIN-HARDIN-JACKSON-JOHNSON-MASSAC-PERRY IL-POPE-
     PULASKI-SALINE-UNION IL-WILLIAMSON.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR EDWARDS-HAMILTON-
     JEFFERSON-WABASH-WAYNE IL-WHITE.

IN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Aug 7, 3:57 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
457 AM CDT SUN AUG 7 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
457 AM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF THE HEAT AND HUMIDITY WILL RESULT IN PEAK HEAT
INDEX READINGS AROUND 105 TO 110 THIS AFTERNOON. PLEASE REFER TO
THE HEAT ADVISORY PRODUCT FOR MORE INFORMATION.

ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE TODAY AND
TONIGHT. THERE IS A SLIGHT RISK THAT A FEW OF THESE STORMS MAY
BECOME SEVERE. THOUGH COVERAGE BY AFTERNOON IS NOT EXPECTED TO BE
GREAT...ANY ISOLATED STORMS THAT DEVELOP COULD PRODUCE DAMAGING
WIND GUSTS AND HAIL UP TO ONE INCH IN DIAMETER...AS WELL AS
TORRENTIAL DOWNPOURS OF RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL INCREASE MONDAY
AND MONDAY NIGHT AS A COLD FRONT PUSHES ACROSS THE REGION. THE
STORM PREDICTION CENTER HAS OUTLOOKED MUCH OF THE AREA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS MONDAY AND MONDAY NIGHT. DAMAGING
WINDS AND LARGE HAIL ARE THE PRIMARY CONCERNS. STORMS WILL ALSO
PRODUCE TORRENTIAL DOWNPOURS OF RAIN AND FREQUENT LIGHTNING.

AFTER A BRIEF REPRIEVE FROM THE THUNDERSTORM ACTIVITY TUESDAY
NIGHT AND WEDNESDAY...THE CHANCE FOR ISOLATED TO SCATTERED STORMS
RETURNS DURING THE LATE WEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED...ESPECIALLY MONDAY AND MONDAY
NIGHT.

RJP

In the hours before

Local storm report, Aug 7, 7:17 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
817 AM CDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       FORT BRANCH             38.25N 87.57W
08/07/2011  M4.67 INCH       GIBSON             IN   TRAINED SPOTTER

            RAINFALL FELL IN A 2.5 HOUR TIME PERIOD OVERNIGHT.

&&

K. SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Gibson

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Gibson forecast zone
Reported by
ASOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Heat, Pike

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Pike forecast zone
Reported by
ASOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Heat, Posey

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Posey forecast zone
Reported by
ASOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Heat, Spencer

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Spencer forecast zone
Reported by
Mesonet
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Heat, Vanderburgh

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Heat, Warrick

When
August 7, 11:00 AM CST to 6:00 PM CST
Where
Warrick forecast zone
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333512, 333513, 333514, 333515, 333516, 333517.